NSTA National Conference
March 19 – 22, 2009
New Orleans , LA
Exhibition Hall Booth
The booth was staffed by a combination of COSEE Center and Central Coordinating Office staff. Staff greeted passersby and engaged them in conversation to better understand subjects taught by the teachers (including content, for example earth science teachers who are unable to include the ocean in their courses) and where the teachers are located. Based on the information gathered, booth staff attempted to connect teachers with COSEE Centers located near their homes. In cases when that was not feasible, we tried to offer the most productive solutions.
The booth was located on the center isle of the exhibition hall, which significantly improved visibility, adjacent to the University of Rhode Island Office of Marine Programs. The two booths shared a lounge area (chairs and coffee table) where many people gathered to chat about COSEE.
The following print materials were available for teachers in the COSEE Booth:
- COSEE Center one page profiles
- COSEE programs at NSTA flyer
- Ocean Literacy brochures
- Materials from individual COSEE Centers
- EPO Guide for Scientists
- Communicating Climate Change for Teachers and Journalists book
- Fliers for new book World Ocean Census (co-authored by Gail Scowcroft)
COSEE branded give-aways included:
- 400 Eco bags
- 200 Magnetic clips
- 300 Pens
- 50 Post-its
An attempt was made to track the number of people who stopped by the booth and the number of people engaged in conversations about the COSEE Network. Although all people interfaced with were not recorded, we did speak with over 400 teachers. The tracking also will serve as a baseline to better staff the booth for future conventions to handle heavy volume times.
The COSEE Network offered a variety of activities for teachers attending the conference.
COSEE Short Course (Full Course)
New Orleans Westin
Friday, March 20 from 1:00 pm – 4:00 pm
Overview and Objectives: Examining the role of the ocean in climate change offers a unique and compelling approach to integrate marine science, technology, mathematics and engineering with history and culture into classroom educational materials.
Participants interacted with ocean scientists gain knowledge of methods employed to study climate change, and use materials designed for grades 6 – 12, developed by the Centers for Ocean Sciences Education Excellence (COSEE) Network.
COSEE-OS (Annette deCharon, Christy Herren and Jenny Albright) and COSEE-NOW (Janice McDonnell and Liesl Hotaling) partnered to offer the short course which featured three area scientists delivering presentations. Scientists included: Dr. Peter Girguis (Harvard), Dr. Monty Graham (Dauphin Island Sea Lab) and Dr. Kjell Gundersen (University of Southern Mississippi).
The workshop structure included a presentation from a scientist followed by a choice of break out activities including, orientation of concept mapping and the supporting resources, classroom activities which supported the scientific concepts and content presented by the scientist or an opportunity to speak directly with the scientist. The participants reassembled to hear from the next scientist, followed by break outs.
Ocean Climate Interactive: http://cosee.umaine.edu/cfuser/index.cfm
Concept Map Builder: http://cosee.umaine.edu/tools/tutorials/
One of the major goals of the workshop was to connect scientists and educators attending the conference in meaningful discussions about climate change using the concept mapping tool as a mechanism for productive exchange. Most participants felt that they were able to network effectively with scientists. All (100% of the educators who filled out the evaluation), rated the collaboration from very good to excellent. The majority of participants felt they left the workshop feeling that they had improved networking with scientists, and 92% of participants felt they left the workshop with a better understanding of the ocean’s role in climate change.
COSEE Concurrent Sessions
Regent Room, New Orleans Marriott Hotel
Saturday, March 21, 2009 from 8:00 am – 4:00 pm
On Saturday, COSEE sessions highlighted activities and products designed for classroom science teachers. Session participants came away with links to real-time data, relevant scientific resources, lesson plans, information on regional programs, and connections to a nationwide network of scientists and educators who are dedicated to improving ocean literacy.
A list of COSEE events follows:
8:00 am – 9:00 am (60 minute workshop)
COSEE NOW Data Activity: Don’t Even Sink About It!
Presenter: Christopher Petrone
9:00 am – 9:30 am (30 minute presentation)
COSEE – West Opportunities for Teachers and Students in the Online World and Beyond
Presenter: Lynn Whitley
9:30 am – 10:00 am (30 minute presentation)
COSEE: Coastal Trends in Seagrasses
Presenter: Laura Murray
10:00 am – 10:30 am (30 minute presentation)
Explorations: COSEE Great Lakes
Presenter: Bruce Munson
10:30 am – 11:00 am (30 minute presentation)
From Sea to Inland Sea: COSEE Teachers Exchange Coastlines for Broader Professional Experience
Presenters: Rosanne Fortner and Lundie Spence
11:00 am – 12:00 pm (60 minute workshop)
New Views On Sand: Virtual Samples Bring the World’s Beaches to Your Classroom
Presenter: Carol Hopper Brill
12:00 pm – 1:30 pm (90 minute lunch)
COSEE: Natural Coastal Hazards and Their Impacts on the Human Condition
Presider: Gail Scowcroft
Presenter: Dr. Isaac Ginis
The luncheon was filled to capacity (80 participants). After speaking with several luncheon attendees, they had not heard of COSEE prior to the conference and either learned about COSEE and the luncheon through the one-page COSEE feature in the NSTA program, or through speaking with people at the COSEE booth in the exhibit hall. Attendees were a mix of teachers, scientists, professional development providers, and COSEE folks.
1:30 pm – 3:00 pm (90 minute workshop)
The Oceans They Are A-Changin’… How Might This Change You?: Resources for How Scientific Data Are Being Used to Measure and Forecast Climate Change
Presenters: Annette deCharon, Janice McDonnell, Liesl Hotaling
Featuring: Dr. Scott Milroy and Dr. Karen Orcutt, University of Southern Mississippi
3:00 pm – 4:00 pm (60 minute workshop)
Sediment – It Ain’t Just Dirt
Presenter: Jessie Kastler
Future Plans for COSEE at NSTA
The COSEE Network plans to maintain a presence at the National NSTA conference for at least two more years (NSTA 2010 in Philadelphia and NSTA 2011 in San Francisco). To date, nine concurrent session and four short course proposals were submitted to NSTA on behalf of the COSEE Network for Philadelphia. For the 2010 conference, we will plan to submit a similar format for the conference, including an exhibition hall booth, proposals for short courses, a series of concurrent sessions organized into a day of concurrent sessions and have a COSEE sponsored luncheon. Dr. Scott Glenn and Dr. Oscar Schofield of Rutgers University, Institute for Marine and Coastal Studies, have tentatively agreed to serve as the luncheon speakers.